Doctor insights on:
Taking Expired Claritin
Expired meds safe: Here is an article from Harvard discussing how safe most expired medications are: http://www.health.harvard.edu/staying-healthy/drug-expiration-dates-do-they-mean-anything. Basically, research has shown that expired meds in good condition are likely fine to use. The expiration date is the date on which the responsibility for the potency of the drug shifts from the manufacturer to the consumer. ...Read more
No: There will be no problemGet a more detailed answer ›
Probably: The safety profile of the drug is quite good. What you loose after expiration is assurance of its effectiveness. It is unlikely to hurt you but may not be as effective. ...Read more
It is OK: The origional dose studies were up to 40mg/day. The most cost effective dose for adults was the 10mg. The medication like this does not suddenly go bad like out dated milk so you are probably ending up with more than 10mg anyway. ...Read more
Not if: They are the 12-hour pills, yes if the 24-hour pills. ...Read more
Is there any risk of opportunistic diseases when taking Loratadine 30 mg/day regularly? I take 20 mg in morning, and 10 mg in evening when coughing.
Not helpful: Higher doses of Loratadine are probably not helpful. Cetirizine and fexofenadine are SIGNIFICANTLY stronger antihistamines than loratadine. See an ENT allergist or other allergist to talk about other medications, such as steroid nasal sprays and leukotriene inhibitors, allergy drops or shots. Cough with allergy is likely asthma, and an inhaler would be more helpful. ...Read more
Why: Most studies show no significant side effects at this dose level in adults. They also show no increase in benefit by doubling the dose. Perhaps a trial of fexofenadine would be in order to see if another non sedating antihistamine would be more effective for you. Each person needs to find the med that works best for them.It's a bit more expensive, but sometimes works better. ...Read more
Not much: Many people are prescribed antihistamines at greater than standard doses to treat various conditions. Taking two of the standard 10mg tablets should not do much other than possibly make you sleepy. If you are going to take two don't drive or plan on working after you take them. ...Read more
Maybe ok, but...: Claritin is a once a day antihistamine, but some forms of it are every-12-hours. Benadryl (diphenhydramine) is an every-6-hours antihistamine, but some forms are every-12-hours. If one takes a normal dose of Claritin and then a normal dose of benadryl (diphenhydramine), (diphenhydramine) it's unproven that there will be any extra benefit, but the person will be drowsy from the benadryl (diphenhydramine). They are mild-mannered meds, so a bad reaction isn't expected. ...Read more
I have been taking Claritin (loratadine) for my common cold but I did not improve ; what do you suggest?
Does it hurt to take regular Claritin (loratadine) 24 hrs a couple hours early? I am also taking phenylephine
I don't get drowsy at all taking loratadine. Should i be still concerned about possible interactions with alcohol?
Used a drug: Interaction checker — no significant interactions were noted. ...Read more
Is there a way to help with congestion without taking something like Claritin (loratadine) d? It seems to bother me... Makes me jittery, anxious, shaky etc...
Remove the "D": This medication contain Loratadine and pseudoephedrine. The side effects you mention are likely related to the pseudoephedrine. I would suggest you try the Loratadine by itself and then try adding a separate congestion-only medication in a lower dose if needed. I prefer to use single-ingredient meds as it is easier to identify side-effects and to use minimal effective dose of each. ...Read more
How does Claritin (loratadine) work? I'm wondering what would happen when I take two, how does it effect my body. And if I take one and I still feel itchy, would taking two help control my symptoms more?
An antihistamine: Claritin, (loratadine) like all other antihistamines, blocks histamine receptors thus prevents histamine release, one major mediator, out of many, that cause allergy symptoms. If one tablet isn't controlling your symptoms, better see your doctor, you may need some other medicine ...Read more
See your doctor: If your symptoms are not controlled with a normal dose, you should be evaluated for other causes and treatments. 2nd-generation antihistamines like Claritin (loratadine) are usually very safe, and we sometimes recommend doses higher-than-normal doses for certain conditions. But these conditions are best managed with the help of your doctor--see your doctor before taking more than the recommended dose. ...Read more
Yes, but why ?: Studies of loritadine show the medication is well tolerated at twice the recommended 10 mg dose. However, the same studies show no added benefit of the double dose in symptom relief over the regular dose schedule. ...Read more
Yes: Claritin (loratadine) and Zyrtec (cetirizine) are pregnancy category B medications which means that animal reproduction studies have failed to demonstrate a risk to the fetus, but there are no adequate and well-controlled studies in pregnant women. That said, I frequently use these medications with my pregnant patients. Allegra (fexofenadine) is category C so avoid this medication if possible. ...Read more
Rarely, yes.: In certain situations of severe allergy such as chronic urticaria, recurrent anaphylaxis or mast cell activation disorders, it would be recommended to take higher than normal doses antihistamines. Be sure you are consulting with your physician if normal daily doses of antihistamines are not helping you. ...Read more